What is Naloxone?

DSC_0100

Opioid abuse is terrifying. The effects that abuse can have on a person can be catastrophic and life changing. With more people overdosing on opioids than ever before, In 2017, 1,250 people died from an opioid related overdoses (Per Public Health Ontario) it’s even more important to be informed.

If you or someone you know uses opioids, it’s important to educate yourself on the signs of an overdose, as well as ways that you can treat one. Some may say that the best way to avoid an overdose is to, simply, not take drugs, but that view ignores many of the larger complexities of addiction. It is also dangerously naive. If we want to fix the situation, we need to talk about it.

The first thing to do is to educate yourself on what exactly opioids are and what they do. The name “opioid” is derived from opium, a chemical compound naturally found in poppies. Some opioids are made directly from the plant, while others are synthesized in a lab to resemble opium. Opioids are often prescribed to treat acute pain. They have a relaxing, and calming property which is why they are so often abused. Heroin and Fentanyl are the most commonly abused opioids but the category also includes; Hydrocodone (Vicodin), Oxycodone (Oxycontin), Codeine, and Tramadol.

These drugs can be safe if they are taken according to a doctor’s specific instructions, but they are frequently abused, 21 to 29 per cent of people prescribed opioids abuse them according to the National Institute on Drug Abuse, often times, after a prescription has run out and the user finds themselves dependent on the drug. Opioids work by binding themselves to receptors in the nervous system, reducing pain, which can be useful for those who suffer from chronic or acute pain

The risk of overdose is almost always present with opioid abuse as they are so addictive and strong. Fentanyl in particular, is a drug one hundred times stronger than morphine,a very small amount can be deadly. It is also difficult to tell exactly how strong the drugs are when they are obtained illegally. Users are at an especially high risk if they have: taken a new, stronger kind of opioid, relapsed after a period of not using, mixed opioids with street drugs or alcohol, has been sick with an illness that affects breathing, or have changed where they get their opioids.

Spotting the signs of an overdose is the first and most important step to saving someone’s life. A person may have overdosed if they are falling asleep or already asleep, unresponsive to pain and cannot be woken, not breathing, and if their extremities and lips are turning purple, or they cannot breathe or are breathing very slowly.

Obviously, call 911 the second you believe someone has overdosed, but instead of waiting for help to arrive, there is more you can do.

Naloxone is a medication that will temporarily reverse the effects of an overdose (meaning it is still important to get to a hospital). It is carried by most emergency service workers in most municipalities, but it is also available to the general public. A Naloxone kit can be picked up at most pharmacies, and often without cost. Once again, if you, or someone you know is using opioids it’s a good idea to have one of these handy at all times.

Naloxone should restore breathing to someone who has overdosed on opioids but will not revive someone who has overdosed on drugs of a different class (amphetamines, alcohol, etc.)

Naloxone comes as a nasal spray and was designed to be easy to use,instructions for use can be found on the NarcanⓇ (brand name for Naloxone) website as well as on the inside of Naloxone kits. Naloxone is relatively safe, and according to CAMH, if administered incorrectly (i.e. to someone who is unconscious but not overdosed) it is unlikely to cause any serious harm

This is not a substitute for medical attention, and the first thing you should do in the event of an overdose is call 911. A dispatcher will be able to assist you in using the Naloxone kit and talk you through what to do until help arrives.

Simply telling people not to do drugs is not enough to prevent overdoses, it is important to be proactive when dealing with these serious types of addiction. Knowing the signs of an overdose, and having a Naloxone kit handy may just be the deciding factor in whether someone lives or dies.

Pin It

Leave a Reply

Your email address will not be published. Required fields are marked *

* Copy This Password *

* Type Or Paste Password Here *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>